Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 3, NWS Columbia, SC

January 11, 2020Lincoln County, Georgia; McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jan 11, 2020, 8:13 PM EST for Lincoln County, Georgia; McCormick County, South Carolina. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 8:13 PM EST (01:13 UTC)
Expired
Jan 11, 2020, 8:45 PM EST
In force
32 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, GA, McCormick County, SC

The radar

The Greer radar (KGSP), 106 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 8:25 PM ESTTSTM WND DMG11 Nw Lincolnton, GASPOTTERS REPORT LARGE BRANCHES DOWN ALONG THE INTERSECTION OF ELBERTON HWY AND GRABALL RD.
Jan 11, 8:26 PM ESTTSTM WND DMG1 Wsw Willington, SCCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 WSW WILLINGTON. TREES AND POWER LINES REPORTED DOWN ALONG WILLINGTON ACADEMY DR.
Jan 11, 8:50 PM ESTTSTM WND DMG1 Wsw Willington, SCTREES AND POWER LINES REPORTED DOWN ALONG WILLINGTON ACADEMY DR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 5:38 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.2 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2020-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2020-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

847 
WUUS52 KCAE 120113
SVRCAE
GAC181-SCC065-120145-
/O.NEW.KCAE.SV.W.0003.200112T0113Z-200112T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
813 PM EST Sat Jan 11 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lincoln County in east central Georgia...
  Northwestern McCormick County in central South Carolina...

* Until 845 PM EST.

* At 812 PM EST, a severe thunderstorm was located near Tignall, or
  12 miles north of Washington, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  McCormick, Hickory Knob State Resort Park, Gill's Point, Bordeaux,
  Hester's Ferry Campground, Broad River Campground, Mount Carmel,
  Baker Creek State Park, Leroy's Ferry Recreation Area, Willington,
  Curry Hill, Mount Carmel Park, Chennault and Long Cane Creek Picnic
  Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight EST for east central
Georgia...and central South Carolina.

A tornado watch remains in effect for the warned area. Conditions are
favorable for tornadoes to form.

&&

LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8233 3397 8231
      3400 8226 3394 8221 3380 8258 3383 8260
      3386 8257 3387 8258 3386 8261 3398 8265
TIME...MOT...LOC 0112Z 228DEG 37KT 3391 8269 

HAIL...<.75IN
WIND...60MPH
 
$$

RC
1 follow-up statement
460 
WWUS52 KCAE 120133
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
833 PM EST Sat Jan 11 2020

GAC181-SCC065-120145-
/O.CON.KCAE.SV.W.0003.000000T0000Z-200112T0145Z/
Lincoln GA-McCormick SC-
833 PM EST Sat Jan 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EST
FOR CENTRAL LINCOLN AND NORTHWESTERN MCCORMICK COUNTIES...

At 833 PM EST, a severe thunderstorm was located near Troy, or 14
miles south of Abbeville, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters reported large branches down.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
McCormick, Hickory Knob State Resort Park, Willington, Bordeaux,
Mount Carmel, Baker Creek State Park, Leroy's Ferry Recreation Area
and Long Cane Creek Picnic Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight EST for east central
Georgia...and central South Carolina.

Severe thunderstorms can produce large capsizing waves. If on or 
near Lake Strom Thurmond move into dock and take shelter!

&&

LAT...LON 3386 8246 3403 8253 3406 8246 3406 8233
      3397 8231 3400 8226 3394 8221 3387 8240
TIME...MOT...LOC 0133Z 250DEG 39KT 3397 8241 

HAIL...<.75IN
WIND...60MPH
 
$$

RC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 7:06 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 11, 7:06 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
706 PM EST Sat Jan 11 2020

.SYNOPSIS...
Thunderstorms will be possible tonight ahead of a cold front
that will move through with gusty winds. The front will remain
near the area with unsettled weather and mild temperatures
through Wednesday. The front will finally move east of the area
Thursday with dry weather and more seasonable temperatures for
Friday.

&&

.NEAR TERM /THROUGH SUNDAY/...
Regional radar showing strong line of thunderstorms pushing
through Ga. This line should begin entering the western portions
of the CSRA later this evening. Model guidance does show the
potential for some weakening as it pushes into the western
counties overnight. However, with the expected strong low-level
jet moving through the region, stronger winds aloft will still
have the potential to mix down to the surface.

The main upper trough will continue to lift northward tonight,
taking much of the prime upper support away from the area as it
lifts. This is one reason why storms may weaken, and will be a
limiting factor for any stronger activity late tonight.
Environment favors a high shear/low cape storm mode.

With the good mixing tonight over area lakes as the low-level
jet moves through, will continue Lake Wind Advisory mainly for
gusts possible above 25 knots. Mild temperatures with lows temps
in the upper 50s to mid 60s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
The front will move to the coast and stall Sunday morning then begin
retreating northward Sunday afternoon and Sunday night. The front
will remain stalled just north or across the region Monday and
Tuesday. Precipitable water values will remain above normal with
values between 1.00 and 1.50 inches. A deep southerly flow will
continue to pump moisture into the area, with the chance for showers
continuing. A few thunderstorms may develop as low-level convergence
increases south of the front. But lapse rates are forecast to be
poor which should limit updraft strength...keeping the threat of
severe weather low.

High temperatures will be in the upper 60s to mid 70s with overnight
low in the upper 50s to low 60s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The upper level flow will remain nearly zonal through Wednesday with
the front remaining stalled over the region. Low pressure will
develop over the mid MS Valley Wednesday and track into the central
Great Lakes Wednesday afternoon then to Nova Scotia on Thursday.
This will result in a cold front pushing through the forecast area
early Thursday morning. Surface high pressure and upper level
ridging building in from the west will bring a cooler and drier
airmass to the region Thursday afternoon through Friday. High
pressure is forecast to move off the coast Friday night allowing
moisture to increase ahead of another cold front scheduled to cross
the area next weekend.

Temperatures through the long term will be above normal.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Restrictions tonight with a line of showers and thunderstorms
along a front. Front will stall, continuing CIG restrictions
tomorrow.

Ceilings remain MVFR at most terminals except AGS/DNL which
are VFR. This will likely change as a line of showers and
thunderstorms approaches. Ahead of this line some heavier
showers are likely, lowering visibilities as ceilings also
continue to lower. Strong southerly winds are likely with this
line with temporary IFR visibility possible between 9 PM and 1
AM for CAE/CUB/AGS/DNL. There is less of a chance for
thunderstorms to impact OGB as the line weakens as it crosses
the forecast area.

Tomorrow, the front will stall in the eastern FA keeping rain
showers in the TAFs for OGB. Winds will decrease and shift out
of the west and northwest. Ceilings may lift to VFR at all
terminals but OGB but restrictions are once again expected by
late morning, as well as addition rain showers for the rest of
the terminals. CAE/CUB/AGS/DNL are expected to remain in MVFR
through Sunday with OGB ceilings dropping to IFR.

EXTENDED AVIATION OUTLOOK...The front will slowly move back
north as a warm front Mon/Tue, so showers and flight
restrictions continuing Sunday through Wednesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 7 AM EST Sunday for GAZ040-063>065-
     077.
SC...Lake Wind Advisory until 7 AM EST Sunday for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Jan 11, 5:43 PM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
543 PM EST Sat Jan 11 2020

GAZ040-063>065-SCZ018-122245-
Lincoln-McDuffie-Columbia-Richmond-McCormick-
543 PM EST Sat Jan 11 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
...TORNADO WATCH 17 IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory early Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

GAZ077-SCZ016-020>022-025>031-035>038-041-115-116-122245-
Burke-Chesterfield-Newberry-Fairfield-Kershaw-Edgefield-Saluda-
Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-
Clarendon-Bamberg-Northern Lancaster-Southern Lancaster-
543 PM EST Sat Jan 11 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

Marginal risk of severe thunderstorms late this evening and tonight.
Damaging winds and isolated tornadoes are the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory early Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

In the hours before

Special weather statement, Jan 11, 8:04 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
804 PM EST Sat Jan 11 2020

GAZ040-063-064-SCZ018-120130-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
804 PM EST Sat Jan 11 2020

...Strong Thunderstorms Will Impact Portions of McDuffie...Lincoln...
western Columbia and northwestern McCormick Counties Until 830 PM
EST....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 804 PM EST...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lake Russell to
8 miles south of Crawfordville, moving northeast at 60 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Thomson, McCormick, Lincolnton, Elijah Clark State Park, Mistletoe
State Park, Thomson-McDuffie County Airport, Wrightsboro, Lake Strom
Thurmond, Bobby Brown State Park, Dearing, Bordeaux, Sweetwater Park,
Winfield, McDuffie County Fire Department, Thomson Fire Department,
McDuffie Regional Medical Center, White Oak Campground, Boneville,
Double Branches and Curry Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

This includes Interstate 20 in Georgia between mile markers 167 and
181.

LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
      3366 8251 3365 8249 3382 8259 3386 8257
      3386 8261 3398 8265 3396 8257 3402 8259
      3407 8253 3406 8233 3397 8230 3398 8228
      3397 8228 3342 8235 3339 8254 3360 8265
TIME...MOT...LOC 0104Z 220DEG 51KT 3410 8270 3343 8287

RC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 8:04 PM ESTSpecial Weather StatementCAELincoln, McDuffie26 min
Jan 11, 8:25 PM ESTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie35 min
Jan 11, 8:51 PM ESTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie39 min
Jan 11, 8:53 PM ESTSevere Thunderstorm WarningCAEBurke, Columbia, McDuffie, Richmond52 min
Jan 11, 9:46 PM ESTSevere Thunderstorm WarningCAEBurke, Richmond44 min
Jan 11, 9:12 PM ESTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda48 min
Jan 11, 9:32 PM ESTSevere Thunderstorm WarningCAEAiken, Edgefield, Fairfield, Lexington, Newberry, Richland and 1 more43 min
Jan 11, 9:37 PM ESTTornado WarningCAEFairfield, Newberry23 min
Jan 11, 9:58 PM ESTSevere Thunderstorm WarningCAECalhoun, Fairfield, Kershaw, Lancaster, Lexington, Richland62 min
Jan 11, 10:24 PM ESTSevere Thunderstorm WarningCAEAiken, Calhoun, Kershaw, Lexington, Orangeburg, Richland66 min
Jan 11, 10:29 PM ESTSevere Thunderstorm WarningCAEChesterfield76 min
Jan 11, 10:32 PM ESTSevere Thunderstorm WarningCAEAiken, Barnwell35 min
Jan 11, 10:50 PM ESTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Richland, Sumter70 min
Jan 11, 11:04 PM ESTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland26 min
Jan 11, 11:42 PM ESTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg33 min
Jan 12, 12:05 AM ESTSevere Thunderstorm WarningCAEClarendon, Orangeburg53 min
Jan 12, 6:20 PM ESTSpecial Weather StatementCAELee10 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.